Quantcast

Yes, you can overdose on caffeine - Live5News.com | Charleston, SC | News, Weather, Sports

Yes, you can overdose on caffeine

Posted: Updated:

(CNN) - You've probably gotten the shakes from guzzling coffee to stay up late to study or finish a project, but it turns out the side effects of overdosing on caffeine can be quite a bit worse than that.

It's caffeine poisoning, kind of like food poisoning, and there are ways to tell that you've got it. According to the National Institutes of Health, some symptoms that you may have overdone it include breathing trouble, convulsions, fever, even hallucinations, an irregular heartbeat and dizziness.  In extreme cases, it can cause death.

Some of those side effects are possible if you're downing more than 500 to 600 milligrams a day, but it really isn't hard to get there. The best way to avoid it is to stick to the caffeine dosage doctors recommend, which is about 200 to 300 milligrams per day.

So, what does that look like?  It's about two to four brewed cups of coffee, and a cup of coffee is eight ounces.  So two 20-ounce venti drip coffees from Starbucks every day is probably going to put you over the edge.

Energy drinks are all over the map, but one 16-ounce can of Monster packs 240 milligrams of caffeine.

Now, this has become a controversial topic, and some scientists say you would have to drown in a pot of coffee before drinking enough of it to kill you.  But some health groups point to a surge in visits to the emergency room over just the last few years, specifically due to the increase in consumption of energy drinks.  And the FDA. has said it is taking another look at caffeinated food and plans to look in to how energy drinks affect young people.

But if you are concerned about your caffeine intake, you may want to start checking the nutrition labels of your drinks, foods, and supplements not just for the calorie count, but to see just how much caffeine you are really getting each day.

Copyright 2013 CNN. All rights reserved.

Powered by WorldNow